Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 133, NWS Lake Charles, LA

December 20, 2007Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 20, 2007, 8:45 AM CST for Jefferson County, Orange County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 20, 2007, 8:45 AM CST (14:45 UTC)
Expired
Dec 20, 2007, 9:45 AM CST
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 9:15 AM CSTHAIL 0.75Central Gardens, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 201445
SVRLCH
TXC245-361-201545-
/O.NEW.KLCH.SV.W.0133.071220T1445Z-071220T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
845 AM CST THU DEC 20 2007

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PORT NECHES...PORT ARTHUR...
  NEDERLAND...HAMSHIRE...GROVES...CENTRAL GARDENS...BEAUMONT...
  WESTERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITY OF VIDOR...

* UNTIL 945 AM CST

* AT 837 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF HAMSHIRE...AND MOVING EAST AT 40 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAUMONT BY 905 AM CST...
  CENTRAL GARDENS AND NEDERLAND BY 910 AM CST...
  VIDOR AND 6 MILES NORTH OF PORT NECHES BY 915 AM CST...
  9 MILES NORTH OF GROVES BY 920 AM CST...

LAT...LON 3019 9395 2989 9388 2983 9391 2981 9439
      2988 9439 2989 9445 2994 9448 2999 9446
TIME...MOT...LOC 1445Z 248DEG 38KT 2994 9434

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 5:47 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 20, 5:47 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 AM CST THU DEC 20 2007

.DISCUSSION...UPPER TROF CURRENTLY HEADING THROUGH CENTRAL
TEXAS...WITH NUMEROUS SHOWERS AND THUNDERSTORMS BREAKING OUT
AHEAD OF IT OVER SOUTHEAST TEXAS INTO ARKANSAS. PRETTY MUCH GARDEN
VARIETY CONVECTION OVER OUR NECK OF THE WOODS THUS FAR...BUT AS
GREATER LIFT AND INSTABILITY SPREAD EAST...AN INCREASE INTENSITY
AND COVERAGE IS EXPECTED TO FOLLOW SUIT. LATEST LAPS ANALYSIS
SHOWS THE BEST LIFT OCCURRING AHEAD OF THE AXIS OF GREATEST
INSTABILITY...AS WAS PROGGED BY THE GFS YESTERDAY.
NEVERTHELESS...THERE IS SUFFICIENT SHEAR IN PLACE TO SUPPORT
SEVERE THUNDERSTORMS...INCLUDING TORNADOES...AND WILL CONTINUE TO
MENTION SEVERE THUNDERSTORMS IN THE ZFP...ALONG WITH HEAVY
RAINFALL.

MAJORITY OF ACTIVITY EXPECTED TO HAVE ENDED BY THIS AFTERNOON...WITH
DRIER AND THEN COOLER AIR EXPECTED TO FILTER INTO THE REGION BY
TONIGHT. A WET GROUND...CLEAR SKY...LIGHT WINDS AND A VERY DRY
ATMOSPHERE ABOVE THE NOCTURNAL BOUNDARY LAYER COULD LEAD TO SOME
RADIATION FOG TONIGHT INTO FRIDAY MORNING...AND HAVE INSERTED
PATCHY FOG INTO THE GRIDS/ZFP.

WITH DRY AIR IN PLACE UNDERNEATH SHORTWAVE RIDGING ALOFT...TEMPERATURES
WILL BE QUITE WARM ON FRIDAY...AND HAVE GONE AOA THE WARMEST
GUIDANCE.

NEXT BONE FIDE COLD FRONT STILL PROGGED TO MOVE THROUGH THE AREA
ON SATURDAY...AND ALTHOUGH THERE ARE SOME TIMING/MOISTURE
AVAILABILITY DIFFERENCES...FELT CONFIDENT IN INCREASING POPS A
LITTLE FOR SATURDAY. SUNDAY WILL BE DRY IN THE WAKE OF THIS
FRONT...BUT THE FORECAST BEYOND THIS IS STILL FRAUGHT WITH
UNCERTAINTY...WHICH IS NOT UNCOMMON IN A PROGRESSIVE PATTERN. HAVE
STUCK WITH THE ECMWF FOR THE MOST PART...SINCE IT HAS REMAINED
MORE CONSISTENT THAN THE GFS...BUT BE AWARE THAT THE FORECAST
BEYOND SUNDAY COULD CHANGE QUITE A BIT BETWEEN NOW AND THEN.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
AREA TODAY...WITH THE GREATEST CHANCE AT KBPT-KLCH-KAEX EARLY THIS
MORNING...SHIFTING TO KLFT AND KARA BY LATE MORNING/EARLY
AFTERNOON. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING
WINDS...HAIL...AND TORNADOES ALL POSSIBLE. OTHERWISE...WIND GUSTS
UP TO 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL WILL
BE HAZARDS WITH STRONGER THUNDERSTORMS.

&&

.MARINE...SOUTHERLY WINDS ARE FORECAST TO INCREASE TODAY INTO THE
15 TO 20 KNOT RANGE AHEAD OF A SURFACE FRONT THAT IS FORECAST TO
MOVE THROUGH THE AREA. WILL HEADLINE SCEC FOR ALL MARINE ZONES. A
LIGHT TO MODERATE NORTHERLY FLOW WILL PREVAIL IN THE WAKE OF THE
BOUNDARY TONIGHT...WITH A LIGHT ONSHORE FLOW RESUMING ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  49  76  58 /  90  10  10  20
KBPT  76  51  77  58 /  80  10  10  20
KAEX  72  47  75  53 /  80  10  10  20
KLFT  74  51  75  56 /  90  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SCEC ALL MARINE ZONES TODAY.

&&

PUBLIC/MARINE...13
AVIATION...19
Hazardous weather outlook, Dec 20, 6:01 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
601 AM CST THU DEC 20 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-211215-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
601 AM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...AS NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO
EAST ACROSS THE OUTLOOK AREA. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES WILL BE POSSIBLE WITH ANY STORMS THAT CAN BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON
SATURDAY. AT THIS TIME...THERE APPEARS TO BE AT LEAST A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THIS POTENTIAL THREAT WILL BE
FURTHER REFINED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

13

In the hours before

Local storm report, Dec 20, 7:29 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CST THU DEC 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             BURKEVILLE              31.00N 93.67W
12/20/2007  E0.75 INCH       NEWTON             TX   PUBLIC

&&

MOGGED
Local storm report, Dec 20, 8:17 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
817 AM CST THU DEC 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             HORNBECK                31.33N 93.40W
12/20/2007  E0.88 INCH       VERNON             LA   PUBLIC

&&

MOGGED
Local storm report, Dec 20, 8:24 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
824 AM CST THU DEC 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HAIL             PITKIN                  30.94N 92.94W
12/20/2007  E0.75 INCH       VERNON             LA   PUBLIC

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 6:13 AM CSTSevere Thunderstorm WarningLCHJasper, Newton62 min
Dec 20, 9:25 AM CSTSevere Thunderstorm WarningLCHOrange65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.